Posted By Jack on June 09, 1999 at 15:07:53
I used to be a heavy drinker several years ago, a few years of anywhere from 4 to 12 drinks per day. The last 5 or 6 years have been more like several beers twice a week, ususally on weekends or special occasions, but consumption has decreased drastically. January of this year I quit drinking completely and have not touched a drop since. During the past four months I have been experiencing occasional right upper quadrant discomfort, alternating with periods of itching from head to toe. The pain usually is mild and lasts two to three days. The itching lasts anywhere from 1.5 to 4 weeks. Then there is no itching for about 1.5 to 2 weeks before it returns. I have not had jaundice. I've had no other symptoms except an occasional short spell of diarrhea, independent of the pain and itching. My questions are as follows: 1) With the absence of jaundice, is it still likely that my itching (pruritis?) is due to a liver problem? Does pruritis usually occur without the presence of jaundice? I have no skin rashes or other apparent skin problems. 2) Is the absence of some of the more serious liver dz. sysmptoms (GI bleeding, Nausea/Vomiting, constant diarrhea, fatigue, mental dysfunction etc.) a positive sign? If I abstain completely from alcohol, is this problem likely to get worse or stabilize? Is it possible that I have only Alcoholic Hepatitis and not Cirrhosis? If so, would it be normal for these symptoms to last 4 or 5 months? 3) Lastly, is there anything that I can do to relieve the pruritis? Any over the counter or herbal/food supplement remedies? I have not been to a doctor due to insurance issues but would like some qualified opinion. Please HELP! This is worrying me to death!
Posted By KATY on June 16, 1999 at 15:58:30
Hi Jack - I am waiting for an answer to your questions also, as my story is very similar to yours. I am 34, and was a 6-9/day beer drinker for most of 13 years. I, too, had episodes of itching sans yellow eyes, mostly in the last days of my beer career.
I have quit for about a year now (hardest thing I've ever done - you?) and I still have pain in the upper right quadrant, low tolerance for fatty foods and sugar, nausea if I eat such foods, abdominal bloating and the discomfort that provides, and am still highly sensitive to medications I used to tolerate quite well (mostly antibiotics). Ultrasound and liver function tests show a happy liver, but I have read that these can be deceptive.
Anyway, I could talk for hours about this, but I wanted to recommend a few books I feel are helpful. The "Prescription for Nutritional Healing" is a wealth of information, and has good information on cirrhosis and other liver diseases. Also, tho it seems written for third graders, try "The Liver Cleansing Diet" book for great nutritional tips on keeping your liver well.
I have found that Milk Thistle, Alpha-Lipoic Acid, Dandelion and a good multi-vitamin to be very useful, especially in those early days of sobriety when I felt so bad. Also drinking the juice of cabbage, beets and carrots 3X/day(second hardest thing I've ever done :). The internet has some very good independent articles on these supplements and their uses, and I would recommend a lot of reading about these issues on those sleepless nights when you're scared silly, but watch the sources. (inability to sleep through the night is also cited as signs of liver damage).
Sorry this is so long - I know it's hard to talk about with people who don't understand. I was with my mom as she died from cirrhosis and liver cancer, and I have a lot of respect for the liver now - take care, Katy
PS-you can e-mail me if you wish - ***@****
Posted By cjames on June 17, 1999 at 04:12:29
I thought I may be able to offer some insight to your condition. The itching (and it sounds like you've done some research on your own) is probably related to increased levels of bilirubin (bile) in your blood. A damaged liver doesn't do a good job of its normal (and one of hundreds) funtion of breaking downa dn processing bile, so you get increased levels in your blood. A level on liver function tests above 3 or so usually presents itself as jaundice or "yellowing" of the skin. As far as I know there's no way to counteract jaundice. The itching is also caused by the increased bile levels. Bile deposits from your blood into your subcutaneous fat layers in your skin making you yellow in color and causing the itching you describe. You dont have to be jaundiced to experience the itching. The upper right quadrant discomfort and tightness probably does indicate liver inflammation. Absence of other symptoms are not really a good sign, as cirrhosis often doesnt present itself untill its too late. The liver can regenerate cells as long as there's not too much damage, but if there's lots, it isnt currently reversible. Alcoholic hepatitis would certainly be a better and more treatable sign than cirrhosis. Unfortunately both alcoholic hepatitis and its resulting scarring (cirrhosis) and viral hepatitis are the main reasons you get liver cancer. The most common form of liver cancer sees less than 5% of patients alive 5 years after diagnosis. I dont mean to alarm you, but based on your history of alcohol, I think it would be in your best interest to see your physician or a gastroenterologist and have liver function blood tests and maybe an ultrasound performed. Your condition may be treatable and could possibly be stopped or partially reversed if found early. Your condition isnt likely to get better on its own I think. If you wait and end up presenting more symptoms, you may progress to a stage that only a liver transplant can remedy. Please do get evaluated.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.